Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 14 (2018), 002, 49 pages      arXiv:1707.05222
Contribution to the Special Issue on Painlevé Equations and Applications in Memory of Andrei Kapaev

Poles of Painlevé IV Rationals and their Distribution

Davide Masoero a and Pieter Roffelsen b
a) Grupo de Física Matemática e Departamento de Matemática da Universidade de Lisboa, Campo Grande Edifício C6, 1749-016 Lisboa, Portugal
b) School of Mathematics and Statistics F07, The University of Sydney, NSW 2006, Australia

Received July 20, 2017, in final form December 18, 2017; Published online January 06, 2018

We study the distribution of singularities (poles and zeros) of rational solutions of the Painlevé IV equation by means of the isomonodromic deformation method. Singularities are expressed in terms of the roots of generalised Hermite $H_{m,n}$ and generalised Okamoto $Q_{m,n}$ polynomials. We show that roots of generalised Hermite and Okamoto polynomials are described by an inverse monodromy problem for an anharmonic oscillator of degree two. As a consequence they turn out to be classified by the monodromy representation of a class of meromorphic functions with a finite number of singularities introduced by Nevanlinna. We compute the asymptotic distribution of roots of the generalised Hermite polynomials in the asymptotic regime when $m$ is large and $n$ fixed.

Key words: Painlevé fourth equation; singularities of Painlevé transcendents; isomonodromic deformations; generalised Hermite polynomials; generalised Okamoto polynomials.

pdf (1811 kb)   tex (843 kb)


  1. Bender C.M., Boettcher S., Quasi-exactly solvable quartic potential, J. Phys. A: Math. Gen. 31 (1998), L273-L277, physics/9801007.
  2. Bertola M., Bothner T., Zeros of large degree Vorob'ev-Yablonski polynomials via a Hankel determinant identity, Int. Math. Res. Not. 2015 (2015), 9330-9399, arXiv:1401.1408.
  3. Boutroux P., Recherches sur les transcendantes de M. Painlevé et l'étude asymptotique des équations différentielles du second ordre, Ann. Sci. École Norm. Sup. (3) 30 (1913), 255-375.
  4. Buckingham R., Large-degree asymptotics of rational Painlevé-IV functions associated to generalized Hermite polynomials, arXiv:1706.09005.
  5. Buckingham R.J., Miller P.D., Large-degree asymptotics of rational Painlevé-II functions: noncritical behaviour, Nonlinearity 27 (2014), 2489-2578, arXiv:1310.2276.
  6. Buckingham R.J., Miller P.D., Large-degree asymptotics of rational Painlevé-II functions: critical behaviour, Nonlinearity 28 (2015), 1539-1596, arXiv:1406.0826.
  7. Chudnovsky D.V., Chudnovsky G.V., Classical constants and functions: computations and continued fraction expansions, in Number Theory (New York, 1989/1990), Springer, New York, 1991, 13-74.
  8. Clarkson P.A., The fourth Painlevé equation and associated special polynomials, J. Math. Phys. 44 (2003), 5350-5374.
  9. Costin O., Huang M., Tanveer S., Proof of the Dubrovin conjecture and analysis of the tritronquée solutions of $P_I$, Duke Math. J. 163 (2014), 665-704, arXiv:1209.1009.
  10. De Martino D., Masoero D., Asymptotic analysis of noisy fitness maximization, applied to metabolism & growth, J. Stat. Mech. Theory Exp. 2016 (2016), 123502, 25 pages, arXiv:1606.09048.
  11. Deift P., Universality for mathematical and physical systems, in International Congress of Mathematicians, Vol. I, Eur. Math. Soc., Zürich, 2007, 125-152, math-ph/0603038.
  12. Dubrovin B., Painlevé transcendents in two-dimensional topological field theory, in The Painlevé Property, CRM Ser. Math. Phys., Springer, New York, 1999, 287-412, math.AG/9803107.
  13. Dubrovin B., Mazzocco M., Monodromy of certain Painlevé-VI transcendents and reflection groups, Invent. Math. 141 (2000), 55-147, math.AG/9806056.
  14. Elfving G., Über eine Klasse von Riemannschen Flächen und ihre Uniformisierung, Acta Soc. Sci. Fennicae 2 (1934), 1-60.
  15. Erdélyi A., Asymptotic expansions, Dover Publications, Inc., New York, 1956.
  16. Erdélyi A., Magnus W., Oberhettinger F., Tricomi F.G., Higher transcendental functions, Vol. II, McGraw-Hill Book Company, New York, 1953.
  17. Eremenko A., Geometric theory of meromorphic functions, in In the Tradition of Ahlfors and Bers, III, Contemp. Math., Vol. 355, Amer. Math. Soc., Providence, RI, 2004, 221-230.
  18. Eremenko A., Gabrielov A., Analytic continuation of eigenvalues of a quartic oscillator, Comm. Math. Phys. 287 (2009), 431-457, arXiv:0802.1461.
  19. Fedoryuk M.V., Asymptotic analysis. Linear ordinary differential equations, Springer-Verlag, Berlin, 1993.
  20. Felder G., Hemery A.D., Veselov A.P., Zeros of Wronskians of Hermite polynomials and Young diagrams, Phys. D 241 (2012), 2131-2137, arXiv:1005.2695.
  21. Filipuk G., Halburd R.G., Movable algebraic singularities of second-order ordinary differential equations, J. Math. Phys. 50 (2009), 023509, 18 pages, arXiv:0804.2859.
  22. Fokas A.S., Its A.R., Kapaev A.A., Novokshenov V.Yu., Painlevé transcendents. The Riemann-Hilbert approach, Mathematical Surveys and Monographs, Vol. 128, Amer. Math. Soc., Providence, RI, 2006.
  23. Fokas A.S., Its A.R., Kitaev A.V., Discrete Painlevé equations and their appearance in quantum gravity, Comm. Math. Phys. 142 (1991), 313-344.
  24. Fokas A.S., Muğan U., Ablowitz M.J., A method of linearization for Painlevé equations: Painlevé ${\rm IV}$, ${\rm V}$, Phys. D 30 (1988), 247-283.
  25. Gromak V.I., Theory of the fourth Painlevé equation, Differ. Equations 23 (1987), 506-513.
  26. Gromak V.I., Laine I., Shimomura S., Painlevé differential equations in the complex plane, De Gruyter Studies in Mathematics, Vol. 28, Walter de Gruyter & Co., Berlin, 2002.
  27. Its A.R., Novokshenov V.Yu., The isomonodromic deformation method in the theory of Painlevé equations, Lecture Notes in Math., Vol. 1191, Springer-Verlag, Berlin, 1986.
  28. Jimbo M., Miwa T., Monodromy preserving deformation of linear ordinary differential equations with rational coefficients. II, Phys. D 2 (1981), 407-448.
  29. Joshi N., Radnović M., Asymptotic behavior of the fourth Painlevé transcendents in the space of initial values, Constr. Approx. 44 (2016), 195-231, arXiv:1412.3541.
  30. Kapaev A.A., Global asymptotics of the fourth Painlevé transcendent, available at
  31. Kapaev A.A., Connection formulae for degenerated asymptotic solutions of the fourth Painlevé equation, solv-int/9805011.
  32. Kitaev A.V., Asymptotic description of solutions of the fourth Painlevé equation on analogues of Stokes's rays, J. Soviet Math. 54 (1991), 916-920.
  33. Lando S.K., Zvonkin A.K., Graphs on surfaces and their applications, Encyclopaedia of Mathematical Sciences, Vol. 141, Springer-Verlag, Berlin, 2004.
  34. Lukaševič N.A., The theory of Painlevé's fourth equation, Differ. Equations 3 (1967), 771-780.
  35. Marquette I., Quesne C., Connection between quantum systems involving the fourth Painlevé transcendent and $k$-step rational extensions of the harmonic oscillator related to Hermite exceptional orthogonal polynomial, J. Math. Phys. 57 (2016), 052101, 15 pages, arXiv:1511.01992.
  36. Masoero D., Essays on the Painlevé first equation and the cubic oscillator, Ph.D. Thesis, SISSA, 2010, available at
  37. Masoero D., Poles of intégrale tritronquée and anharmonic oscillators. A WKB approach, J. Phys. A: Math. Theor. 43 (2010), 095201, 28 pages, arXiv:0909.5537.
  38. Masoero D., Poles of intégrale tritronquée and anharmonic oscillators. Asymptotic localization from WKB analysis, Nonlinearity 23 (2010), 2501-2507, arXiv:1002.1042.
  39. Masoero D., Y-system and deformed thermodynamic Bethe ansatz, Lett. Math. Phys. 94 (2010), 151-164, arXiv:1005.1046.
  40. Masoero D., Painlevé I, coverings of the sphere and Belyi functions, Constr. Approx. 39 (2014), 43-74, arXiv:1207.4361.
  41. Miller P.D., Sheng Y., Rational solutions of the Painlevé-II equation revisited, SIGMA 13 (2017), 065, 29 pages, arXiv:1704.04851.
  42. Milne A.E., Clarkson P.A., Bassom A.P., Application of the isomonodromy deformation method to the fourth Painlevé equation, Inverse Problems 13 (1997), 421-439.
  43. Murata Y., Rational solutions of the second and the fourth Painlevé equations, Funkcial. Ekvac. 28 (1985), 1-32.
  44. Nevanlinna R., Über Riemannsche Flächen mit endlich vielen Windungspunkten, Acta Math. 58 (1932), 295-373.
  45. Noumi M., Painlevé equations through symmetry, Translations of Mathematical Monographs, Vol. 223, Amer. Math. Soc., Providence, RI, 2004.
  46. Noumi M., Yamada Y., Symmetries in the fourth Painlevé equation and Okamoto polynomials, Nagoya Math. J. 153 (1999), 53-86, q-alg/9708018.
  47. Novokshenov V.Yu., Schelkonogov A.A., Distribution of zeroes to generalized Hermite polynomials, Ufa Math. J. 7 (2015), 54-66.
  48. Okamoto K., Sur les feuilletages associés aux équations du second ordre à points critiques fixes de P. Painlevé, Japan. J. Math. (N.S.) 5 (1979), 1-79.
  49. Okamoto K., Studies on the Painlevé equations. III. Second and fourth Painlevé equations, $P_{{\rm II}}$ and $P_{{\rm IV}}$, Math. Ann. 275 (1986), 221-255.
  50. Olver F.W.J., Olde Daalhuis A.B., Lozier D.W., Schneider B.I., Boisvert R.F., Clark C.W., Miller B.R., Saunders B.V. (Editors), NIST digital library of mathematical functions, Release 1.0.15 of 2017-06-01, available at .
  51. Reeger J.A., Fornberg B., Painlevé IV: a numerical study of the fundamental domain and beyond, Phys. D 280/281 (2014), 1-13.
  52. Roffelsen P., Irrationality of the roots of the Yablonskii-Vorob'ev polynomials and relations between them, SIGMA 6 (2010), 095, 11 pages, arXiv:1012.2933.
  53. Roffelsen P., On the number of real roots of the Yablonskii-Vorob'ev polynomials, SIGMA 8 (2012), 099, 9 pages, arXiv:1208.2337.
  54. Sibuya Y., Global theory of a second order linear ordinary differential equation with a polynomial coefficient, North-Holland Mathematics Studies, Vol. 18, North-Holland Publishing Co., Amsterdam-Oxford, American Elsevier Publishing Co., Inc., New York, 1975.
  55. Steinmetz N., On Painlevé's equations I, II and IV, J. Anal. Math. 82 (2000), 363-377.
  56. Turbiner A.V., One-dimensional quasi-exactly solvable Schrödinger equations, Phys. Rep. 642 (2016), 1-71, arXiv:1603.02992.
  57. Wasow W., Linear turning point theory, Applied Mathematical Sciences, Vol. 54, Springer-Verlag, New York, 1985.

Previous article  Next article   Contents of Volume 14 (2018)